SEARCH

SEARCH BY CITATION

Keywords:

  • allergic reactions;
  • betalactams;
  • boosting;
  • IgE;
  • immediate reactions;
  • in vitro tests;
  • penicillin;
  • skin test

Summary

Background Subjects with IgE responses to betalactams can develop selective or cross-reactive responses after the administration of penicillin derivatives. After the reaction, however, the hapten induces a boosting phenomenon, which may increase the titre and the affinity of the antibody, with the resulting risk of developing allergic reactions to other penicillins.

Objective To determine in subjects with selective responses to amoxicillin (AX) and good tolerance to benzylpenicillin (BP) and penicillin V (PV) whether the administration of these compounds induced any change in specificity, measured by either skin or in vitro testing, which could predict the appearance of cross-reactivity.

Methods Ten subjects with a selective response to AX were followed-up for 2 years with the periodic administration of penicillin G and V (Group A) and compared with another group composed of 10 persons with identical clinical characteristics but without repeated penicillin administration (Group B). Periodic in vitro and in vivo measurements of specific IgE antibodies were performed at 6-month intervals. Patients were randomized to Group A or B according to their order of inclusion.

Results In both groups, skin test reactivity tended to decrease, and although greater in Group A, the difference was not significant compared with Group B. Median RAST values also decreased over time and showed no differences in the exposed group compared with the controls. One patient in Group A became positive to benzylpenicilloyl (BPO), despite becoming negative to AX.

Conclusion Subjects with selective IgE responses to side-chain-specific determinants seem to become negative, with no influence from subsequent administration of a closely related penicillin.